Laplace approximation of Lauricella functions F A and F D

Butler, R.W. and Wood, Andrew T.A. (2015) Laplace approximation of Lauricella functions F A and F D. Advances in Computational Mathematics, 41 (6). pp. 1015-1037. ISSN 1572-9044

PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (196kB) | Preview


The Lauricella functions, which are generalizations of the Gauss hypergeometric function 2 F 1, arise naturally in many areas of mathematics and statistics. So far as we are aware, there is little or nothing in the literature on how to calculate numerical approximations for these functions outside those cases in which a simple one-dimensional integral representation or a one-dimensional series representation is available. In this paper we present first-order and second-order Laplace approximations to the Lauricella functions F(n)A and F(n)D. Our extensive numerical results show that these approximations achieve surprisingly good accuracy in a wide variety of examples, including cases well outside the asymptotic framework within which the approximations were derived. Moreover, it turns out that the second-order Laplace approximations are usually more accurate than their first-order versions. The numerical results are complemented by theoretical investigations which suggest that the approximations have good relative error properties outside the asymptotic regimes within which they were derived, including in certain cases where the dimension n goes to infinity.

Item Type: Article
Keywords: Gauss hypergeometric function; Lauricella functions; vector- argument hypergeometric functions
Schools/Departments: University of Nottingham, UK > Faculty of Science > School of Mathematical Sciences
Identification Number:
Depositing User: Wood, Andrew
Date Deposited: 23 Nov 2015 09:43
Last Modified: 19 Jan 2018 05:41

Actions (Archive Staff Only)

Edit View Edit View